Colorado, 2003

Flash Flood and Hail in Colorado, July 28, 2003

July 28, 2003 · NWS BOU · 4 events in 3 counties and zones

2 hail, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 28, 1:50 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 28, 1:50 PM MST, 2 hours 40 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT MON JUL 28 2003

SHORT TERM DISCUSSION:  VERY MOIST AIRMASS WITH LIGHT WINDS ALOFT
AND EASTERLY SURFACE WINDS OVER AREA. FAIR AMOUNT OF SLOW MOVING
CONVECTION ACROSS MOUNTAINS AND FOOTHILLS WITH OTHER STORMS FORMING
ALONG OLD BOUNDARY ACROSS LINCOLN AND EASTERN ADAMS/EASTERN ARAPAHOE
COUNTIES.  IN ADDITION...WATER VAPOR SHOWS WEAK UPPER LEVEL TROUGH
MOVING ACROSS CWA.  FLASH FLOOD WATCH ALREADY ISSUED FOR FOOTHILLS
AND ADJACENT URBAN CORRIDOR THROUGH 11 PM.  CURRENTLY...AIRMASS OVER
FRONT RANGE CAPPED AS LAPS SURFACE DATA SHOWING SOME CIN.  BUT THERE
IS A GOOD POTENTIAL OF BOUNDARY INTERACTION WHICH SHOULD EASILY
ERODE ANY REMAINING CIN.  THE LATEST RUC MODEL SEEMED TO HAVE THE
BEST HANDLE ON CURRENT CONDITIONS.  TROUGH TO EXIT THE AREA THIS
EVENING...SO DONT EXPECT TO SEE ANY LINGERING ACTIVITY.  BOUNDARY
LAYER WINDS AND HUMIDITY SUGGEST AREAS OF LOW CLOUDS AND FOG TO
DEVELOP EAST OF THE URBAN CORRIDOR AS THERE LOOKS TO BE ENOUGH
DRAINAGE WINDS ALONG THE FRONG RANGE TO KEEP THE FOG EAST OF THE
AREA.  ON TUESDAY...PRECIPITABLE WATER VALUES REMAIN AROUND AN
INCH...WITH THETA E AXIS ALIGNED NEAR THE FOOTHILLS.  MODELS
INDICATE A WEAK SURGE MOVING ACROSS THE PLAINS BY 18Z WITH NORTHEAST
UPSLOPE FLOW DEVELOPING.  ETA SOUNDINGS SHOW CAPES AROUND 1000 J/KG
DURING AFTERNOON ALONG WITH SOME CIN.  SURGE COULD MOVE THROUGH
PLAINS EARLIER THAN ANTICIPATED WHICH COULD CAP THE ATMOSPHERE
INITIALLY.  WILL KEEP CURRENT POPS FOR NOW.  MODELS LOOK TO
UNDERESTIMATE PRECIP AMOUNTS...BASED ON WHATS GOING ON TODAY.  D-L

LONG TERM DISCUSSION...TUE NGT-THU...MDLS MAINTAIN CENTER OF UPR HI
OVER GRT BASIN THRU PRD.  NWLY FLOW ALF ARND THE UPR HI WILL SPREAD
DRIER AIR AT MID AND HI LEVELS ACRS THE FCST AREA ON WED AND
THU...EVEN THO ADEQUATE RESIDUAL MSTR WILL RMN TUE NGT FOR CONTD
ISOLD TO SCT STRMS.  FCST UPR AIR SOUNDINGS SHW PRECIPITIBLE WATERS
DCSRG ON WED WITH MORE DRYNG XPCTD INTO THU.  THUS WILL LIMIT ISOLD
TSTMS TO MTNS...MTN VLYS AND ERN FOOTHLLS.  WITH LESS MSTR AND CLDNS
WILL GO SUMWHT HIR THAN MOS TEMP GDNC FOR MAX TEMPS BOTH DAYS AND
FAVOR THE COOLER AVN MOS GDNC FOR MIN TEMPS.

IN XTNDD PRD...FRI-MON...MDLS MOVE UPR HI FM GRT BASIN TO OVR W TX.
THIS ALLOWS MONSOONAL FLO OF TROPICAL MSTR FM MEX TO STREAM NWD OVR
CENTRL RCKYS ON THE WKND.  WILL THUS RAISE POPS AND LOWER MAX TEMPS
THRU MST OF XTNDD PRD DUE TO MORE CLDNS AND INCREASED PCPN.

GARD...WFO BOULDER

.DEN...FLASH FLOOD WATCH UNTIL 11 PM TONIGHT FOR NORTHERN FOOTHILLS
       AND ADJACENT PLAINS..35..36..38>41..43.
Hazardous weather outlook, Jul 28, 9:50 AM MST, 6 hours 40 minutes before
COZ030>051-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE MOUNTAINS
AND FOOTHILLS THROUGH THE EARLY EVENING HOURS...WITH ISOLATED
SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE PLAINS.  SOME OF THE
STORMS WILL PRODUCE AREAS OF HEAVY RAIN.  LOCALIZED FLOODING IS A
POSSIBILITY...ESPECIALLY ACROSS DOUGLAS AND SOUTHERN JEFFERSON
COUNTIES.  HOWEVER...THE THREAT OF WIDESPREAD FLOODING IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON THE
PLAINS WILL BE MORE NUMEROUS IN THE MOUNTAINS FROM TUESDAY THROUGH
THURSDAY.  THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS ACROSS THE AREA FROM FRIDAY THROUGH THE WEEKEND.
THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

THE MOVEMENT OF THE UPPER RIDGE FROM OVER THE GREAT BASIN INTO
WESTERN TEXAS WILL ALLOW A RETURN OF TROPICAL MONSOONAL MOISTURE
NORTHWARD INTO THE CENTRAL ROCKY MOUNTAINS OVER THE WEEKEND.  THIS
WILL INCREASE THE CHANCE OF HEAVY THUNDERSTORM RAINFALL ACROSS THE
FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/GARD...WFO BOULDER

The radar

The Denver radar (KFTG), 72 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
July 28, 4:30 PM MST
Where
Douglas County, 7 mi SE of Larkspur
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.167, -104.783

Flash Flood, Park

When
July 28, 5:00 PM MST to 5:45 PM MST
Where
Park County, East Central Portion
Reported by
EMERGENCY MANAGER
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

Heavy rainfall, up to 1.5 inches, caused flash flooding and mudslides over another section of the Hayman burn area. A mudslide was reported in the Sportsmans Ranch area northwest of Lake George. Floodwaters inundated County Road 112 and flowed around two homes near Happy Meadow Campground.

Hail, Weld

When
July 28, 5:50 PM MST
Where
Weld County, 7 mi S of Kersey
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.283, -104.383

Hail, Weld

When
July 28, 5:55 PM MST
Where
Weld County, 10 mi SE of La Salle
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.250, -104.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368271, 5368274, 5368272, 5368273.